Published online Oct 21, 2016. doi: 10.3748/wjg.v22.i39.8844
Peer-review started: November 4, 2015
First decision: December 11, 2015
Revised: January 5, 2016
Accepted: March 18, 2016
Article in press: March 18, 2016
Published online: October 21, 2016
Cyclophosphamide is a potent cytotoxic agent used in many clinical settings. The main risks of cyclophosphamide therapy include hematological disorders, infertility, hemorrhagic cystitis and malignancies. Gastrointestinal side effects reported to date are often non-specific and not severe. We present the first case of a fatal small bowel enteritis and pan-colitis which appears to be associated with cyclophosphamide. We aim to raise the readers’ awareness of this significant adverse event to facilitate clinical suspicion and early recognition in potential future cases.
Core tip: The well-known adverse effects associated with cyclophosphamide include bone marrow suppression, hemorrhagic cystitis and malignancies. This case report describes the first case of fatal and irreversible small bowel enteritis and pan-colitis associated with cyclophosphamide.